Levaquin for throat infection now pain in ankles and wrist
I am so glad to have found your website and hope that you can help me!
I had a really bad throat infection for almost a month. My ENT prescribed Clindomycin for 10 days which did not help so he said that I needed a stronger antibiotic b/c I now had an ulcer on my tonsil.
He prescribed Levaquin 500 mg for 7 days. I'd taken Levaquin two years ago (prior to the black box warning) and had no side effects so I thought it would be okay this time, too.
My ENT told me about the Black Box warning and not to do any exercise during the 7 days that I'd be on Levaquin. I had been working out w/a personal trainer 2x/wk for six mos and had lost 15 lbs. I put the trainer on hold while on Levaquin and did no exercise of any kind (and even took the elevator instead of the stairs.)
For the first six days I had no side effects except nausea but I knew that was temporary.
BUT, on the 7th and final day of Levaquin, my ankles started to hurt and it felt like I had shin splints.
It seemed strange b/c everything I'd read re: achilles tendon problems described having pain in the calf and thigh (not the ankle and shin) so I did not know what to make of it.
The day after I stopped Levaquin, my ankle pain continued and I started to have pain in my right wrist. The wrist pain was mild, but what was worse is that my wrist felt weak and it was hard to hold up a coffee cup or grasp anything w/a firm grip and I have NEVER had this problem in my life (and if anything, I have gained strength from working w/a personal trainer all these months.)
It is now three days after stopping Levaquin and I have been taking Advil and doing your "ice massage" several times per day. My ankles feel a little better today but my wrist is the same. I know my case is mild compared to what I have read on your site.
I would love to hear your expert opinion re: how you think I should proceed to avoid any further injury.
I will never take Levaquin (or any drug in it's class) ever again. I will be putting my trainer & gym on hold until my ankles and wrist are back to normal. Do you think I should take Magnesium or CoQ10? Will that speed up the healing process? From your experience, does my case sound reversible?
What really upsets me is that my ENT (and the makers of Levaquin) made it sound like tendon damage is a rare side effect that can occur only while taking the med.
No one told me that it can occur long after you stop taking the med or that your tendon structure/DNA
Thank you, Joshua, for sharing this information.
I now think Levaquin should be taken off the market and I suspect that some day it will.
Sorry you're having pain and problem. That's never fun.
1. Yes, I think you should take CoQ10 and Magnesium. Those two nutrients are the only thing I've seen a small minority of doctors (that are committed to trying to treat Levaquin Tendonitis
) using that can(has a chance of)help.
2. I want to fine tune your thinking on this a little bit.Tendonitis
is one thing. In a simple case, damage happens, then you heal the damage.
But with Levaquin and Cipro (and all the other fluoroquinolones on and off the market) the cytotoxic damage happens when you are intaking Levaquin, and possibly for weeks afterward. This doesn't necessarily mean you feel any pain/problem at the time.
A lot of people affected by Levaquin feel it immediately. The rest feel it some time later.
But the damage has already been done. Tissue, and DNA, are degraded. So when new tissue is made to heal the problem, it too is degraded.
That's why Levaquin tendon damage has such a tough time healing. It's not like stepping on a nail. That heals. But degraded tendon, whether Achilles or wrist or shoulder, heals 'bad'. The bad tissue is not replaced with good tissue.
That's the thing about 'healing' fluoroquinolone induced Tendonitis: There's a problem with the healing process.
CoQ10 and Magnesium, among a host of other things one would be wise to do to give your body an optimal chance to overcome the damage, help.
CoQ10 by getting cell energy production back on track, and Magnesium does a whole host of things, including being a critical compononent of tendon tissue, being a detoxifier, and decreases oxidative stress.
And, the actual percentage of Levaquin users that get obvious damage is pretty low. The actual number is debated. And for instance, my Kerri in a decade of ER work never saw a (recognized) case of Levaquin or Cipro poisoning. And those two antibiotics are given out a lot.
So in doctor's defense, the numbers are statistically low. Again, there's debate about the extent of damage: it's obvious like in your case, and it can be subtle and the cause of a lot of 'disease' out there.
Still, even if actual percentage is low, A. there are A LOT of prescriptions given out and B. The game changes instantly if you're one of 'the few'.
There are a number of doctors with Levaquin damage, which, surprisingly enough, has changed their viewpoint on it.----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.
And, comments have a 3,000 character limit so you may have to comment twice.
Joshua Tucker, B.A., C.M.T.
The Tendonitis Expertwww.TendonitisExpert.com